Navigating amlodipine overdose: A multi-disciplinary approach in a 23 year old female

Archana viswanathan

DNB Emergency Medicine 1st year, Kauvery Trichy Hospitals

Abstract

Calcium Channel Blockers (CCB) are prescribed in a variety of cardiovascular conditions. Amlodipine is a Dihydropyridine CCB. Toxicity is seen in doses up to 5-10 times the therapeutic dose and sets within 30 to 60 min following ingestion. Unlike other CCBs it has very low metabolic clearance, which allows relatively constant plasma concentrations to be maintained when administered once daily. Amlodipine overdose typically manifests as vasodilatory shock with reflex sinus tachycardia, metabolic acidosis, hyperglycemia and pulmonary edema. In contrast, non-DHP CCBs verapamil and diltiazem have more direct effects on cardiac conduction and AV nodal activity, so overdose presents as bradycardia and heart block. This case study describes the management of a 23-year-old female who presented with an alleged history of amlodipine overdose after ingesting 60 tablets of 5 mg amlodipine.

Case Presentation

A 23-year-old female was admitted to the emergency department with a reported ingestion of 60 tablets of 5mg amlodipine at around 7 pm, manifesting symptoms of dizziness and one episode of vomiting. Upon arrival around 1 am to the ER, she experienced another episode of vomiting, accompanied by hypotension and tachycardia. ABG revealed Metabolic+Lactic acidosis and hypokalemia. Patient’s past medical history revealed a history of previous tablet overdose treated conservatively and evidence of previous deliberate self-harm present on left forearm.

Initial assessment in the ER

Airway: Vocalizing- patent, no secretions, no stridor/ gurgling.

Breathing: Spontaneous, not in distress, Bilateral chest rise seen, RR-20/min, SpO2 – 96% at room air.

Circulation: HR-112/min, BP – 70/40mmHg. She was resuscitated with intravenous fluids, despite which her BP continued to remain low. Hence she was started on Inj. Noradrenaline infusion to support her blood pressure.

Disability: GCS E4V5M6, bilateral pupils RTL, Temp-98.4*F, CBG-139mg/dL.

Exposure: Old deliberate self-harm marks noted in left forearm.

Patient was kept nil per oral. She was given gastric lavage with activated charcoal and was treated with other supporting medications.

Vitals: BP 70/40mmHg; HR 112/minSpO2 96% at room air,RR 24/min, CBG 139 mg/dL

Systemic examination,

CVS – S1 S2 heard, no murmurs

RS – Vesicular breath sounds heard in all lung fields. No added sounds heard.

PA – soft, non-tender, no organomegaly

CNS – GCS E4V5M6, both pupils reacting to light equally.

Investigations

  1. Lab investigations showed a white blood cell count of 11,700/mm3 with 71.3% neutrophils,
  2. Hemoglobin – 10.7g/dL and a platelet count – 3, 99,000/mm3.
  3. Electrolytes: Sodium – 131 mmol/L, Potassium – 3.2 mmol/L, bicarbonate – 18 mmol/L
  4. Urea – 37.9 mg/dl, Creatinine – 1.19 mg/dL
  5. Initial ECG showed Sinus tachycardia.
  6. Chest radiograph was normal.
  7. ABG: pH -7.30, pCO2 -33mmHg, pO2 – 60mmHg, (Metabolic + Lactic acidosis)
  8. HCO3 – 16.2mmol/L, SO2 – 87.2%
  9. K – 3.1mmol/L, Cl – 102mmol/L, Lac – 5.7 mmol/L, Glu – 159mg/dL

Clinical Course

Despite support with a vasopressor, the patient’s hypotension persisted, leading to admission to the MICU. Ongoing hemodynamic instability prompted the placement of an arterial line and the insertion of a hemodialysis catheter, with plans for hemoperfusion. Cardiologist, nephrologist, and psychiatrist opinions were sought, and their recommendations were followed.

Intake output, for first 6 hr was 700ml/nil output, next 24 hr was 2723ml/1220ml, next 24 hr was 3864ml/2740 ml.

Interventions and Collaborative Management

Serial POCUS Monitoring: Continuous monitoring of point-of-care ultrasound (POCUS) guided the assessment of cardiac and vascular response to treatment.

On arrival Day 1 Heart- adequate LV/IVC – 1.8cm/ Lungs – no congestion.

Day 2 – Heart- Adequate LV function/ IVC-1.8cm/ Lungs- Bilateral mild congestion, mild effusion with significant collapse- consolidation was present.

  1. Inj Calcium gluconate10% 1gm IV stat followed by 10ml/hr infusion was started.
  2. Intralipid Trial: Intralipid 20% therapy 100ml over 15min was initiated to counteract the lipophilic nature of amlodipine. No improvement in hemodynamics was seen on day 1. Intralipid infusion was continued on day 2 in the dose of 0.25ml/kg/min.
  3. Glucagon Infusion: Inj. Glucagon 2.5mg IV bolus in 100ml NS over 20 min followed by 2.5mg/hr infusion, upto 5mg/hr was given. Known for its positive inotropic effects, was infused to counteract the calcium channel blockade.
  4. Human Actrapid with 25% Dextrose Infusion: This regimen aimed to maintain euglycemia while providing additional metabolic support. 0.5units/kg/hr (10-30 units/hr) in 100-200ml/hr of 25%dextrose.
  5. Hyperinsulinemic euglycemia in CCB overdose was shown to be beneficial in several case reports. Insulin effect is due to increasing plasma levels of ionized calcium, improving the hyperglycemic acidotic state, myocardial utilization of carbohydrates and exerting its own ionotropic effect.
  6. She was treated with other supportive medications such as Inj. Dytor for volume overload, Inj. KCL IV electrolyte correction, Inj Hydrocortisone, PPI and anti-emetics.

Clinical Progress and outcome

Despite the comprehensive treatment, the patient chose to be discharged against medical advice.

Subsequently, she was transferred to a different hospital, where she continued to receive the same treatment. Ultimately, the patient recovered under the ongoing treatment there, emphasizing the importance of a multidisciplinary approach in managing severe amlodipine overdose.

Discussion

  1. Dihydropyridine CCBs have a predominant effect on vascular smooth muscle cells with little effect on cardiac pacemaker cells or contractility. That explains why our patient presented with refractory hypotension without cardiac conduction defects. When compared to first generation CCBs, amlodipine overdose may cause longer duration of toxicity due to its long half-life 30-58 hrs. This patient displayed dizziness due to hypotension caused by vasodilatation affecting smooth muscles directly, aggravated by negative effects on the heart’s pacemaker and contractility. Vomiting in our patient is linked to decreased gastrointestinal motility and gastric content stasis.
  2. Lipid Emulsion: forms a lipid sink that traps the molecule in a lipid partition of the plasma, preventing molecule-effector interaction and subsequent downstream effects. Proposed to provide direct energy substrate in the form of FFA to cardiac myocytes during CCB toxicity. Additionally, the direct stimulation of L-type calcium channels is a third proposed mechanism for its beneficial effect in CCB toxicity.
  3. Calcium Gluconate: increased extracellular concentration of calcium will promote calcium influx via unblocked L type calcium channels, improving hypotension and conduction abnormalities.
  4. Insulin: CCB toxicity shifts myocardial substrate preference to carbohydrates from free fatty acids; thus cardiac substrate delivery is impaired. CCBs also reduce insulin secretion, creates tissue insulin resistance and interfere with glucose catabolism leading to lactic academia and metabolic acidosis. Insulin has a direct positive inotropic effect.
  5. Glucagon: acts by producing positive chronotropic and inotropic effect. Improves heart rate, cardiac output and reversal of AV blocks in animal models of CCB overdose using glucagon.
  6. Methylene blue: CCBs can cause vascular smooth muscle relaxation by production of NO. Methylene blue counteracts this vasoplegia (low systemic vascular resistance) by inhibiting nitric oxide synthesis.
  7. Use of HIET: Hyperinsulinemia Euglycemia therapy is on increase recently and is found to have improved outcomes. A study by Mary jo Farmer et al from UMASS Chan Medical School, USA, compared the treatment and outcomes with data extracted from published case reports of amlodipine overdose between 1997 and 2020, frequent treatments included IV fluids (72%), IV Calcium (78.9%), norepinephrine (67.%), HIET (61.8%) and glucagon (50%). Outcomes were studied, where 12 deaths reported, majority patients admitted to ICU(76%), intubated (63%) and renal failure (47%).

A case study by Suneel K Garg, et al. described the use of continuous veno-venous hemodiafiltration with charcoal hemoperfusion in patients with shock refractory to these therapies. Other modalities include CVVHDF without charcoal hemoperfusion. Levosimendan, methylene blue, intra-aortic balloon pump and extra corporeal life support.

In 2017 Expert Consensus Recommendations for management of CCB poisoning in adults proposed a progression of care for key recommendations.

Conclusion

This case study illustrates the challenges and complexities associated with amlodipine overdose and emphasizes the necessity of a collaborative and tailored approach involving various medical specialties. The patient’s recovery after transfer supports the notion that persistent and coordinated efforts are vital in optimizing outcomes in such critical cases.

Acknowledgement

Moderators: Dr. Ramanathan Kannan Suppiah, MD Anaesthesiology

HOD Emergency Medicine, Dr. Santhosham , Intensivist.

Kauvery Hospitals, Trichy

 

Dr. Archana viswanathan
DNB Emergency Medicine